Anticoagulant-related skin reactions.

Expert opinion on drug safety

PubMedID: 12904144

Jörg I, Fenyvesi T, Harenberg J. Anticoagulant-related skin reactions. Expert Opin Drug Saf. 2002;1(3):287-94.
Cutaneous reactions have been reported during anticoagulant therapy with coumarin derivatives, unfractionated and low molecular weight heparins, heparinoids, danaparoid and hirudins. Anticoagulant-induced skin reactions vary from local allergic manifestations to skin necrosis. In patients with allergic reactions, diagnosis and crossreactions between anticoagulants can be confirmed by intracutaneous testing. Coumarin- and heparin-induced skin necrosis are rare, but are important side effects due to their high morbidity and occasional mortality. Cutaneous tests are contraindicated in these patients. In the future, anticoagulant strategies may include direct synthetic thrombin inhibitors (argatroban and melagatran/ximelagatran) and the Factor Xa inhibitor, pentasaccharide (fondaparinux).